Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 177, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 20, 2005, 12:43 AM CDT for Beltrami County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2005, 12:43 AM CDT (05:43 UTC)
- Expired
- Jul 20, 2005, 1:19 AM CDT
- In force
- 36 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Beltrami County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 200 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 5.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 200543 SVRFGF MNC007-200615- /O.NEW.KFGF.SV.W.0177.050720T0543Z-050720T0615Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1243 AM CDT WED JUL 20 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 115 AM CDT. * AT 1239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 10 MILES NORTHWEST OF WASKISH...OR 57 MILES NORTH OF BEMIDJI...MOVING TO THE EAST AT 30 MPH. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4833 9511 4808 9515 4808 9448 4834 9446 $$ 55
2 follow-up statements
000 WWUS53 KFGF 200600 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1259 AM CDT WED JUL 20 2005 MNC007-200615- /O.CON.KFGF.SV.W.0177.000000T0000Z-050720T0615Z/ BELTRAMI MN- 1259 AM CDT WED JUL 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 115 AM CDT FOR NORTHERN BELTRAMI COUNTY... AT 1256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 10 MILES NORTH OF WASKISH...OR 59 MILES NORTH OF BEMIDJI...MOVING TO THE EAST AT 25 MPH. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4834 9554 4804 9556 4804 9448 4834 9446 $$ 55
000 WWUS53 KFGF 200619 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 115 AM CDT WED JUL 20 2005 MNC007-200615- /O.CAN.KFGF.SV.W.0177.000000T0000Z-050720T0615Z/ BELTRAMI MN- 115 AM CDT WED JUL 20 2005 ...SEVERE THUNDERSTORM WARNING FOR NORTHERN BELTRAMI COUNTY IS CANCELLED... THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4834 9554 4804 9556 4804 9448 4834 9446 $$ 55
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:50 PM CDT, 5 hours 53 minutes earlier.
Area forecast discussion, Jul 19, 6:50 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 650 PM CDT TUE JUL 19 2005 .EARLY EVENING UPDATE... SPC PHONE CALL COORD....SVR WATCH SOON TO BE ISSUED FOR MAJORITY OF FCST AREA EXCEPT DVL AREA AND FAR SOUTHEASTERN ZONES. SFC BASED STORMS TRYING AND TRYING TO GET GOING ALONG FRONT JUST EAST OF BISMARCK WHERE SFC TEMPS REACHED NR 100F. MAIN PLAYER WILL BE INCREASE IN 850 MB JET WITH 40-50KT JET FROM FAR ERN SD INTO NCNTRL MN 03-06Z TIME FRAME WITH MUCH OF THE FCST AREA IN FAVORABLE LEFT QUAD FOR SVR HAILERS AND PSBL WIND. TOR THREAT SEEMS LOW AS LOW LEVEL SHEAR NOT TERRIBLY GREAT AS SFC WINDS S-SW AND SW WINDS AT 850 MB AND THUS WOULD EXPECT STORMS TO BE ROOTED NR 850 MB LAYER. && DTR ----------------------------------------------------------------- .PREVIOUS DISCUSSION... .SHORT...MAIN FORECAST CHALLENGES ARE PRECIPITATION AND TEMPERATURES. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...LOW PRESSURE IS CENTERED ALONG A BIS TO HEI LINE...WITH AN INVERTED TROF EXTENDING ALONG A MOT-YBR LINE TO ANOTHER LOW IN N MB. WHEN COMPARING MODELS...GFS APPEARS TO HAVE INITIALIZED THE BEST...SO WILL LEAN TOWARDS IT FOR FORECAST. THE LOW AND ITS ASSOCIATED COLD FRONT MOVE THROUGH THE AREA OVERNIGHT. WITH STRONG WARM AIR ADVECTION AIDING THE PUSH OF MID 60S DEWPOINTS INTO THE AREA THIS AFTERNOON...THE 700MB CAP HAS INTENSIFIED OVER THE AREA AS WELL...WITH MODELS INDICATING THE +12 CELSIUS ISOTHERM INTO THE S HALF OF THE AREA BY 06Z. HOWEVER...THE 12Z UA ANALYSIS DID SHOW SOME HEIGHT FALLS AS WELL AS A 50+KT SPEED MAX AT 500MB MOVING TOWARDS THE AREA TODAY. THIS IN CONJUNCTION WITH A GOOD 850MB LOW LEVEL JET AND THE SURFACE FRONT IN VICINITY MAY BE ENOUGH TO BREAK THE CAP AROUND 03Z THIS EVENING...WHICH COULD RESULT IN EXPLOSIVE THUNDERSTORM DEVELOPMENT...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER THREATS. THUS...HAVE LEFT IN THE CHANCE OF SEVERE THUNDERSTORMS FOR THE AREA THIS EVENING INTO WED MORNING. FOR WED THROUGH FRI...WEATHER PATTERN REMAINS ACTIVE WITH A PROGRESSION OF HIGH AND LOW PRESSURE SYSTEMS THROUGH THE AREA. HOWEVER...WITH THE NEXT CHANCE FOR THUNDERSTORMS HOLDING OFF UNTIL FRI NIGHT. EXPECT TEMPERATURES NEAR NORMAL. LONG TERM (SAT-TUE)...MODELS COMING INTO BETTER AGREEMENT ALTHOUGH MINOR TIMING DIFFERENCES REMAIN. ENSEMBLE MEANS SHOWING LESS SPREAD. AS PER PMDEPD...WILL FOLLOW GFS FOR DETAILS. LARGE RIDGE ACROSS THE S STATES WILL LOCATE JET STREAM/STORM TRACK NEAR INTERNATIONAL BORDER. FAST MOVING SYSTEMS WILL GIVE SLIGHT THUNDER CHANCES SAT AND MON. TEMPERATURES WILL BE NEAR TO ABOVE NORMAL. && .AVIATION...MAIN AVIATION CONCERN OVERNIGHT WILL BE THUNDERSTORM POTENTIAL. EXPECT STORMS TO DEVELOP ACROSS EASTERN ND THIS EVENING AND PROPAGATE EAST OVERNIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO BE SEVERE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG/TG
Hazardous weather outlook, Jul 19, 6:29 AM CDT, 18 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 629 AM CDT TUE JUL 19 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201120- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 629 AM CDT TUE JUL 19 2005 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN EASTWARD ADVANCING COLD FRONT TONIGHT. STRONG INSTABILITY POOLING AHEAD OF THE FRONT WILL INDUCE THE THREAT FOR A FEW OF THE STORMS TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. THE SEVERE THREAT SHOULD SHIFT INTO MINNESOTA LATER TONIGHT AS THE FRONT CONTINUES TO ADVANCE EAST. WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE MAY INHIBIT OVERALL AREAL COVERAGE OF THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BERG
In the hours before
Local storm report, Jul 19, 9:16 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
916 PM CDT TUE JUL 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL 3 W HALMA 48.66N 96.66W
07/19/2005 1.75 INCH KITTSON MN LAW ENFORCEMENT
REPORTED BY SHERIFF DEPUTY 7 MILES NORTH AND 4 MILES WEST
OF KARLSTAD
&&
DRIDDLELocal storm report, Jul 19, 9:30 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
930 PM CDT TUE JUL 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL KARLSTAD 48.58N 96.52W
07/19/2005 1.75 INCH KITTSON MN TRAINED SPOTTER
LOTS OF DIME TO QUARTER SIZE HAIL.
0912 PM HAIL 3 W HALMA 48.66N 96.66W
07/19/2005 1.75 INCH KITTSON MN LAW ENFORCEMENT
REPORTED BY SHERIFF DEPUTY 7 MILES NORTH AND 4 MILES WEST
OF KARLSTAD
0920 PM HAIL 5 SE STEPHEN 48.40N 96.80W
07/19/2005 0.75 INCH MARSHALL MN TRAINED SPOTTER
0925 PM HAIL KARLSTAD 48.58N 96.52W
07/19/2005 1.75 INCH KITTSON MN TRAINED SPOTTER
&&
DRIDDLELocal storm report, Jul 19, 9:51 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
951 PM CDT TUE JUL 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 3 NE MINTO 48.32N 97.33W
07/19/2005 1.75 INCH WALSH ND PUBLIC
0855 PM HAIL STEPHEN 48.45N 96.88W
07/19/2005 1.75 INCH MARSHALL MN LAW ENFORCEMENT
0915 PM HAIL 3 NE MINTO 48.32N 97.33W
07/19/2005 1.75 INCH WALSH ND PUBLIC
SECOND TIME GOLFBALL HAIL FELL. GRAIN CROP FLAT.
0942 PM HAIL 7 N GREENBUSH 48.80N 96.18W
07/19/2005 1.00 INCH ROSEAU MN AMATEUR RADIO
&&
DRIDDLELocal storm report, Jul 19, 11:18 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1118 PM CDT TUE JUL 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 5 SE STEPHEN 48.40N 96.80W
07/19/2005 1.75 INCH MARSHALL MN PUBLIC
1112 PM HAIL NEWFOLDEN 48.36N 96.33W
07/19/2005 1.50 INCH MARSHALL MN TRAINED SPOTTER
TREE BRANCH ALSO DOWN. HAIL HITTING SIDE OF HOUSE.
&&
DRIDDLESpecial weather statement, Jul 19, 11:44 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 1144 PM CDT TUE JUL 19 2005 MNZ002>004-029-NDZ008-016-026>030-038>039-049-052>054- 200544- CLAY MN-KITTSON MN-NORMAN MN-WILKIN MN-BARNES ND-CASS ND- GRAND FORKS ND-GRIGGS ND-NELSON ND-PEMBINA ND-RANSOM ND- RICHLAND ND-SARGENT ND-STEELE ND-TRAILL ND- EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND- ...THE NATIONAL WEATHER SERVICE HAS CLEARED A PORTION OF SEVERE THUNDERSTORM WATCH 647. AREAS CLEARED FROM THE SEVERE THUNDERSTORM WATCH INCLUDE... IN NORTHWEST MINNESOTA COUNTIES CLEARED ARE CLAY KITTSON NORMAN IN WEST CENTRAL MINNESOTA COUNTIES CLEARED ARE WILKIN IN NORTHEAST NORTH DAKOTA COUNTIES CLEARED ARE GRAND FORKS NELSON PEMBINA WALSH IN SOUTHEAST NORTH DAKOTA COUNTIES CLEARED ARE BARNES CASS GRIGGS RANSOM RICHLAND SARGENT STEELE TRAILL INCLUDING THE CITIES OF FARGO...GRAFTON...GRAND FORKS...VALLEY CITY AND WAHPETON. MNZ001-005>009-013>017-022>023-027>028-200700- WEST BECKER MN-EAST BECKER MN-NORTH BELTRAMI MN- SOUTH BELTRAMI MN-NORTH CLEARWATER MN-SOUTH CLEARWATER MN- LAKE OF THE WOODS MN-MAHNOMEN MN-EAST MARSHALL MN- WEST MARSHALL MN-PENNINGTON MN-EAST POLK MN-WEST POLK MN- RED LAKE MN-ROSEAU MN- ...SEVERE THUNDERSTORM WATCH 647 REMAINS VALID UNTIL 200 AM CDT WEDNESDAY MORNING FOR THE FOLLOWING AREAS... IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES BELTRAMI LAKE OF THE WOODS IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 8 COUNTIES BECKER CLEARWATER MAHNOMEN MARSHALL PENNINGTON POLK RED LAKE ROSEAU INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...ROSEAU AND THIEF RIVER FALLS. RIDDLE
Local storm report, Jul 20, 12:13 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1213 AM CDT WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 3 NE MINTO 48.32N 97.33W
07/19/2005 1.75 INCH WALSH ND PUBLIC
0855 PM HAIL STEPHEN 48.45N 96.88W
07/19/2005 1.75 INCH MARSHALL MN LAW ENFORCEMENT
0900 PM HAIL KARLSTAD 48.58N 96.52W
07/19/2005 1.75 INCH KITTSON MN TRAINED SPOTTER
LOTS OF DIME TO QUARTER SIZE HAIL.
0912 PM HAIL 3 W HALMA 48.66N 96.66W
07/19/2005 1.75 INCH KITTSON MN LAW ENFORCEMENT
REPORTED BY SHERIFF DEPUTY 7 MILES NORTH AND 4 MILES WEST
OF KARLSTAD
0915 PM HAIL 3 NE MINTO 48.32N 97.33W
07/19/2005 1.75 INCH WALSH ND PUBLIC
SECOND TIME GOLFBALL HAIL FELL. GRAIN CROP FLAT.
0920 PM HAIL 5 SE STEPHEN 48.40N 96.80W
07/19/2005 0.75 INCH MARSHALL MN TRAINED SPOTTER
0925 PM HAIL KARLSTAD 48.58N 96.52W
07/19/2005 1.75 INCH KITTSON MN TRAINED SPOTTER
0942 PM HAIL 7 N GREENBUSH 48.80N 96.18W
07/19/2005 1.00 INCH ROSEAU MN AMATEUR RADIO
1020 PM HAIL 5 SE STEPHEN 48.40N 96.80W
07/19/2005 1.75 INCH MARSHALL MN PUBLIC
1112 PM HAIL NEWFOLDEN 48.36N 96.33W
07/19/2005 1.50 INCH MARSHALL MN TRAINED SPOTTER
TREE BRANCH ALSO DOWN. HAIL HITTING SIDE OF HOUSE.
&&
DRIDDLEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:53 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 37 min |
| Jul 19, 9:01 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 29 min |
| Jul 19, 9:09 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 66 min |
| Jul 19, 9:30 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 46 min |
| Jul 19, 9:30 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 60 min |
| Jul 19, 10:32 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 28 min |
| Jul 19, 10:35 PM CDT | Severe Thunderstorm Warning | FGF | Pennington | 23 min |
| Jul 19, 11:05 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 50 min |
| Jul 19, 11:10 PM CDT | Flash Flood Warning | FGF | Marshall | 10 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.